North Carolina, 2007

Hail and Damaging Winds in North Carolina, August 10, 2007

August 10, 2007 · NWS MHX · 11 events in 9 counties and zones

Very hot and humid conditions, combined with an upper level impulse sliding by to the north, produced scattered to numerous thunderstorms across eastern North Carolina. A few of these storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Very hot and humid conditions, combined with an upper level impulse sliding by to the north, produced scattered to numerous thunderstorms across eastern North Carolina. A few of these storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 2:30 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT FRI AUG 10 2007

.SYNOPSIS...
A COLDFRONT WILL MOVE ACROSS THE REGION TONIGHT AND STALL SOUTH OF
THE REGION SATURDAY. HIGH PRESSURE WILL BUILD BEHIND THE FRONT INTO
THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINE OF TSTMS FIRING OVER NORTHEAST NORTH CAROLINA INTO THE NORTHERN
PIEDMONT AND PROGRESSING TOWARD OUR CWA. WITH CAPE VALUES UPWARDS
OF 4000 J/KG...ANTICIPATE STORMS WILL QUICKLY STRENGTHEN WITH WIND
DAMAGE BEING THE PRIMARY THREAT. OUTSIDE OF RAIN AREAS...ANOTHER
WARM AND MUGGY NIGHT WITH MINS WITHIN A FEW DEGREES OF 80.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
ENOUGH MOISTURE AND INSTABILITY PRESENT FOR A DECENT CHANCE OF
SHOWERS/TSTMS THRU MUCH OF THE DAY ON SATURDAY. MAX TEMPS ON
SATURDAY WITH BE SEVERAL DEGREES COOLER THAN RECENT DAYS RANGING
FROM 85 TO 90. DRIER AIR FINALLY FILTERS IN BY SATURDAY NIGHT INTO
MONDAY WITH DEWPOINTS DOWN INTO THE MIDDLE AND UPPER 60S. A FEW
SPOTS WILL SEE MIN TEMPS INTO THE UPPER 6OS BY MONDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UPPER TROF MOVES OFF THE EAST COAST WITH UPPER HIGH BUILDING TO
OUR SOUTH THRU THE MIDDLE OF NEXT WEEK. UPPER FLOW BECOMES ZONAL
WHICH WILL RESULT IN NEAR NORMAL TEMPERATURES FOR MOST OF NEXT
WEEK. A MID-LEVEL SHORTWAVE WILL LEAD TO AN INCREASED CHANCE OF
SHOWERS/TSTMS BY FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
WIDESPREAD MVFR VSBYS IN HAZE WILL PERSIST THROUGH THE REMAINDER
OF THE AFTERNOON HOURS. SCT SHRA/TS EXPECTED TO DEVELOP BETWEEN
21-01Z WESTERN TERMINALS 23-03Z EASTERN TERMINALS AHEAD OF AN
APPROACHING COLD FRONT. CLUSTERS/LINES OF SHRA AND STRONG TSRA
EXPECTED THIS EVENING WITH WIDESPREAD MVFR CIGS/VSBYS AND AREAS OF
IFR IN AND AROUND CONVECTION. THE COLD FRONT WILL MOVE ACROSS THE
WESTERN TERMINALS BETWEEN 09-12Z AND BETWEEN 12-15Z OVER EASTERN
TERMINALS. MVFR/LCL IFR VSBYS IN FOG POSSIBLE EARLY SAT MORNING
BEHIND FRONT THEN VFR EXPECTED THE REMAINDER OF THE DAY WITH LIGHT
NE WINDS.

SCT CONVECTIVE ACTIVITY POSSIBLE SAT AFTERNOON PRIMARILY OVER THE
EASTERN TERMINALS. POSSIBLE MVFR CIGS/VSBYS SAT NIGHT AS NE FLOW
DEVELOPS ACROSS THE AREA. VFR EXPECTED TO PREVAIL SUN-TUE.

&&

.MARINE...
SOUTHWEST FLOW CONTINUES OVER THE AREA THIS AFTERNOON WITH WINDS IN
THE 15 TO 20 KT RANGE WITH THE EXCEPTION OF THE FAR NORTHERN WATERS
WHERE SPEEDS ARE AROUND 10 KT. SCA CONTINUES OVER CENTRAL AND
NORTHERN WATERS AS SEAS ARE NOW IN THE 5 TO 7 FT RANGE. HAVE TRIMMED
BACK THE SCA FOR THE PAMLICO SOUND AND FAR NORTHERN WATERS AS WINDS
OVER THIS AREA HAVE NOT YET MATERIALIZED. WILL NOW HAVE SCA FOR BOTH
THE PAMLICO AND FAR NORTHERN WATERS IN EFFECT FROM 01Z UNTIL 06Z
SAT. COLD FRONT TO MOVE SOUTH CROSS THE WATERS OVERNIGHT AND EARLY
SAT WITH THE FRONT EXPECTED TO CLEAR THE SOUTHERN WATERS BY 15Z SAT.
LINGERING HIGHER SEAS WILL RESULT IN CONTINUED SMALL CRAFT
CONDITIONS OVER SOUTHERN WATERS THROUGH 18Z AND CENTRAL WATERS UNTIL
00Z. WINDS AND SEAS DIMINISH ACROSS THE AREA SAT NIGHT AND SUN WITH
LIGHT NE FLOW DEVELOPING AS WEAK SFC HIGH PRES BUILDS IN FROM THE
NORTH.

CONTINUED LIGHT WINDS/SEAS MON THRU WED WITH WEAK PRES GRADIENT OVER
THE AREA.

&&

.RIP CURRENTS...COMBINATION OF HIGH ASTRONOMICAL TIDES...ONSHORE
FLOW AND RESIDUAL SWELL WILL RESULT IN A MODERATE THREAT OF RIP
CURRENTS ALL BEACHES ON SAT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     SATURDAY FOR AMZ135-150.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR AMZ156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 10, 4:55 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 AM EDT FRI AUG 10 2007

NCZ029-044>047-079>081-090>094-098-103-104-111000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
555 AM EDT FRI AUG 10 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT LATE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH DAMAGING WINDS THE MOST LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-111000-
CARTERET-
555 AM EDT FRI AUG 10 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS A MODERATE THREAT OF RIP CURRENTS SOUTH OF CAPE LOOKOUT
TODAY.

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT LATE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH DAMAGING WINDS THE MOST LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 10, 2:34 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT FRI AUG 10 2007

NCZ029-045>047-103-102130-
MARTIN-WASHINGTON-TYRRELL-MAINLAND DARE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
PLYMOUTH...COLUMBIA...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
334 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN COASTAL PLAINS
AND NORTHERN OUTER BANKS...

A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...
TYRRELL AND DARE COUNTIES THROUGH 530 PM. THESE THUNDERSTORMS ARE
PRODUCING AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING AND ANY
OUTDOOR ACTIVITIES SHOULD BE MOVED INDOORS UNTIL THESE STORMS
PASS. EXPECT VERY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH IN
THE STRONGER THUNDERSTORMS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ON
ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR
FURTHER INFORMATION ON THESE THUNDERSTORMS.

11
Special weather statement, Aug 10, 3:27 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT FRI AUG 10 2007

NCZ044-079-102200-
PITT-GREENE-
INCLUDING THE CITIES OF...GREENVILLE...SNOW HILL...HOOKERTON
427 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORMS MOVING IN TO PITT AND GREENE COUNTIES...

SCATTERED THUNDERSTORMS WILL MOVE INTO PITT AND GREEN COUNTIES
THROUGH 6 PM. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE
AMOUNT OF CLOUD TO GROUND LIGHTNING. ANY OUTDOOR ACTIVITIES SHOULD
BE MOVED INDOORS UNTIL THESE THUNDERSTORMS PASS. EXPECT HEAVY
RAINFALL AND WIND GUSTS OF 40 TO 50 MPH TO ACCOMPANY THESE
THUNDERSTORMS. MOTORISTS DURING THE EVENING RUSH HOUR SHOULD BE
ALERT FOR STANDING WATER ON ROADWAYS.

11

The radar

The Raleigh/Durham radar (KRAX), 113 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Martin

When
August 10, 3:41 PM EST
Where
Martin County, Robersonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.820, -77.250

Penny size hail was reported in Robersonville.

Thunderstorm Wind, Martin

When
August 10, 3:54 PM EST
Where
Martin County, 0.69 mi S of Jamesville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.810, -76.900

Strong winds resulted in numerous trees down in Tar Landing near Jamesville.

Thunderstorm Wind, Pitt

When
August 10, 4:01 PM EST
Where
Pitt County, 2.64 mi ESE of Bruce
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.650, -77.440

Numerous trees were blown down in Belvoir area due to high winds.

Thunderstorm Wind, Greene

When
August 10, 4:53 PM EST
Where
Greene County, 1.49 mi NNW of Hookerton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.450, -77.590

Numerous trees were blown down and small hail was reported just north of Hookerton.

Thunderstorm Wind, Beaufort

When
August 10, 4:54 PM EST
Where
Beaufort County, 0.89 mi NW of Blounts Creek Statio
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.359, -76.981

Estimated wind gusts of 60 mph resulted in numerous trees down.

Thunderstorm Wind, Lenoir

When
August 10, 5:00 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.280, -77.590

Strong winds toppled trees throughout Lenoir County beginning at 6 pm.

Thunderstorm Wind, Craven

When
August 10, 5:11 PM EST
Where
Craven County, 1.38 mi N of Trent Woods
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.120, -77.080

A storm spotter reported a measured wind gust of 63 mph.

Thunderstorm Wind, Pamlico

When
August 10, 5:20 PM EST
Where
Pamlico County, 0.57 mi E of Merritt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.100, -76.710

The public reported an estimated wind gust near 60 mph.

Thunderstorm Wind, Duplin

When
August 10, 6:52 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.960, -77.970

The public reported an estimated wind gust near 60 mph.

Thunderstorm Wind, Duplin

When
August 10, 7:05 PM EST
Where
Duplin County, Beulaville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.920, -77.770

Estimated wind gusts of 60 mph resulted in large tree limbs down in Beulaville.

Thunderstorm Wind, Carteret

When
August 10, 10:10 PM EST
Where
Carteret County, Harkers Is
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.700, -76.550

Strong winds overturned boats on Harkers Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43370, 43371, 43372, 43373, 43374, 43375, 43376, 43377, 43378, 43379, 46512.